Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 62, NWS Nashville, TN

May 1, 20094 counties in Tennessee

NWS Nashville, TN issued this tornado warning at May 1, 2009, 2:41 PM CDT for 4 counties in Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 2:41 PM CDT (19:41 UTC)
Expired
May 1, 2009, 3:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:05 PM CDTTSTM WND DMG12 Nw Pulaski, TNALONG HWY 166...BARN...POWER LINES AND TREES BLOWN DOWN IN NW GILES CO. CHURCH DAMAGED AS WELL.
May 1, 3:05 PM CDTTORNADO13 Nw Pulaski, TNTORNADO STRUCK NW GILES COUNTY 2.5 MILES NW OF CAMPBELLSVILLE OR ABOUT 13-14 MILES NW OF PULASKI. MANY LARGE TREES WERE UPROOTED AND SNAPPED. SEVERAL HOMES SUSTAINED MINOR ROOF DAMAGE. SEVERAL OUTBUILDINGS WERE DEMOLISHED. TORNADO RATED EF-1 WITH WINDS UP TO 1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:23 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 011941
TOROHX
TNC055-099-101-119-012015-
/O.NEW.KOHX.TO.W.0062.090501T1941Z-090501T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES WEST OF
  LYNNVILLE...OR 12 MILES NORTH OF LAWRENCEBURG...MOVING EAST AT 25
  MPH.

* THE TORNADO WILL BE NEAR...
  LYNNVILLE BY 315 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3550 8722 3547 8694 3525 8699 3536 8744
      3542 8744 3550 8737
TIME...MOT...LOC 1941Z 280DEG 24KT 3541 8733

$$

13
1 follow-up statement
000 
WWUS54 KOHX 011957
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT FRI MAY 1 2009

TNC101-119-012006-
/O.CAN.KOHX.TO.W.0062.000000T0000Z-090501T2015Z/
MAURY TN-LEWIS TN-
257 PM CDT FRI MAY 1 2009

...THE TORNADO WARNING FOR SOUTHEASTERN LEWIS AND SOUTHWESTERN MAURY
COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3543 8721 3543 8712 3542 8696 3525 8699
      3536 8737
TIME...MOT...LOC 1956Z 280DEG 24KT 3539 8721

$$

TNC055-099-012015-
/O.CON.KOHX.TO.W.0062.000000T0000Z-090501T2015Z/
LAWRENCE TN-GILES TN-
257 PM CDT FRI MAY 1 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHWESTERN GILES AND NORTHEASTERN LAWRENCE COUNTIES...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 12 MILES WEST OF
LYNNVILLE...OR 12 MILES NORTHEAST OF LAWRENCEBURG...MOVING EAST AT 30
MPH. THIS POSSIBLE TORNADO TURNED OVER TRAILERS AT A CAMPSITE IN
LEWIS COUNTY.


THE TORNADO WILL BE NEAR...
  LYNNVILLE BY 315 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3543 8721 3543 8712 3542 8696 3525 8699
      3536 8737
TIME...MOT...LOC 1956Z 280DEG 24KT 3539 8721

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 1, 12:18 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 1, 12:18 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1218 PM CDT FRI MAY 1 2009

.MESO UPDATE...
ISO SVR STORMS POSSIBLE SOUTHWEST CORNER OF MID TN THIS AFTERNOON
FOR LARGE HAIL AND DAMAGING WINDS.

&&

.HYDROLOGY...
REPEATING STORMS AHEAD OF COLD FRONT CONTINUE TO STREAM ESE INTO
NORTH MID TN...WITH PERIODS OF MODERATE TO HEAVY RAINFALL. 1-HR FFG
REMAIN AROUND TWO INCHES. HYDRO PROBLEMS SHOULD BE ISOLATED WITH
MAINLY WATER COVERING THE ROAD TYPE PROBLEM THIS AFTERNOON.

STALLED FRONTAL BOUNDARY IN MID TN THIS WEEKEND. HEAVIEST RAINFALL
POTENTIAL APPEARS TO BE SAT NIGHT-SUN NIGHT WITH ORGANIZED SFC
LOW. EXCESSIVE RAINFALL LIKELY. WL ISSUE ESF ATTM.

&&

.PREV DISCUSSION... /ISSUED 1056 AM CDT FRI MAY 1 2009/

UPDATE...
COLD FRONT WAS POSITIONED ACR THE OH VLY-S PLAINS THIS MORNING...
JUST NORTH OF A LIT-PAH-SDF LINE. BOUNDARY IS ON THE MOVE SOUTHEAST
WITH STORMS REGENERATING AHEAD OF IT. PERIODS OF SHOWERS AND
THUNDERSTORMS NORTHWEST MID TN TODAY.

HIGHER DESTAB SW MID TN. STRONGER STORMS EXPECTED TO FORM THERE
THIS AFTERNOON...GENERALLY SOUTH OF I-40 CORRIDOR. RAIN COOLED
AIR NORTH AND LOWER HIGH TEMPS A TAD.

PREV DISCUSSION... /ISSUED 210 AM CDT FRI MAY 1 2009/

DISCUSSION...A LINE OF CONVECTION CURRENTLY MOVING ACROSS MIDDLE
TENNESSEE, WITH SIGNIFICANT LIGHTNING, HEAVY RAINFALL, AND EVEN
SOME HAIL. SURFACE MAP AT 06Z SHOWS THE FRONTAL BOUNDARY STILL
NORTH OF THE OHIO VALLEY WITH HIGH PRESSURE ANCHORED OFF THE
EAST COAST, REMINISCENT OF A SUMMERTIME PATTERN.

GFS MODEL SOUNDING FOR BNA AT 18Z TODAY GIVES A LIFTED INDEX OF
-2.8, K-INDEX OF 35, AND CONVECTIVE AVAILABLE POTENTIAL ENERGY OF
1200 J/KG.

ATMOSPHERIC MODELS SHOW THE SURFACE FRONT STALLING OUT JUST TO OUR
NORTH WITHIN THE NEXT 48 HOURS, ENABLING CONTINUED WARM
TEMPERATURES, HIGH DEW POINTS, AND ACTIVE WEATHER. A LOW CENTER
DEVELOPING OVER THE ARK-LA-TEX BY 00Z MONDAY WILL DRIFT
NORTHEASTWARD AND DRAG A COLD FRONT ACROSS THE MID STATE BY 00Z
TUESDAY.

LOOK FOR A WEAK 500 MB TROUGH TO COME THROUGH WITH THE COLD FRONT,
ALTHOUGH THE SURFACE AND UPPER RIDGE WILL QUICKLY REESTABLISH
THEMSELVES, KEEPING MIDDLE TENNESSEE UNDER THE INFLUENCE OF A
MARITIME TROPICAL AIR MASS FOR MOST OF NEXT WEEK. A SUBSEQUENT
COLD FRONT WILL BRING MORE CONVECTION TO THE MID STATE WEDNESDAY
NIGHT AND THURSDAY AS OUR BUSY WEATHER WEEK CONTINUES.

MODEL QPFS SHOW HEAVY PRECIPITATION AMOUNTS STRETCHED ACROSS THE
NEXT SEVERAL DAYS. ALSO, THE SPC HAS JUST UPDATED ITS DAY 1 AND
DAY 2 CONVECTIVE OUTLOOKS, WITH ALL OF MIDDLE TENNESSEE UNDER A
SLIGHT RISK OF SEVERE WEATHER FOR AT LEAST THE NEXT 48 HOURS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 1, 6:22 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
622 AM CDT FRI MAY 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
622 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS.
MOST LIKELY PERIOD WOULD BE IN THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD
ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT
IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE
OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE
STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO
CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES
THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND
POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THROUGH THE WEEKEND
DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS.

JLM

In the hours before

Local storm report, May 1, 2:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       9 SSW FRANKLIN          35.81N 86.90W
05/01/2009  M3.44 INCH       WILLIAMSON         TN   CO-OP OBSERVER

            OBSERVER AT THOMPSON STATION REPORTED 3.44 INCHES OF RAIN
            HAD FALLEN FROM MIDNIGHT TO 2 PM CDT TODAY...AND 2.0
            INCHES BETWEEN 1 AND 2 PM CDT TODAY.

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:24 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson36 min
May 1, 3:33 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury27 min
May 1, 1:22 PM CDTAreal Flood AdvisoryOHXBenton, Hickman, Humphreys, Perry3 hr
May 1, 1:27 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne33 min
May 1, 1:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry23 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne35 min
May 1, 2:20 PM CDTTornado WarningOHXLawrence, Lewis, Maury, Wayne25 min
May 1, 2:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
May 1, 3:02 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne28 min
May 1, 3:11 PM CDTTornado WarningOHXGiles, Marshall34 min
May 1, 3:12 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury3 hr
May 1, 3:18 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
May 1, 3:20 PM CDTSevere Thunderstorm WarningOHXWayne25 min
May 1, 3:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne33 min
May 1, 3:44 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 1, 3:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
May 1, 4:01 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson3 hr
May 1, 4:09 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
May 1, 4:14 PM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury3 hr
May 1, 4:27 PM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more8 hr
May 1, 4:42 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys33 min
May 1, 5:03 PM CDTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more5 hr
May 1, 5:27 PM CDTFlash Flood WarningOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more5 hr
May 1, 5:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Perry, Wayne31 min
May 1, 5:47 PM CDTRiver Flood WarningOHXBedford3 days
May 1, 6:21 PM CDTFlash Flood WarningOHXCannon, Davidson, DeKalb, Macon, Robertson, Rutherford and 5 more3 hr

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.